Texas, 2025Hail and Damaging Winds in Texas, July 8, 2025
July 8, 2025 · NWS AMA · 5 events in 4 counties and zones
Several scattered storms developed and intensified across central and eastern portions of the Panhandles during the evening of July 8th. Relatively strong wind shear and instability allowed storms to become severe and bring hail up to half dollar size and 60mph winds to portions of the eastern combined Panhandles, which resulted in crop damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $50,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several scattered storms developed and intensified across central and eastern portions of the Panhandles during the evening of July 8th. Relatively strong wind shear and instability allowed storms to become severe and bring hail up to half dollar size and 60mph winds to portions of the eastern combined Panhandles, which resulted in crop damage. Additional storms developed along outflow boundaries as they moved across the central Texas Panhandle. These additional storms produced severe wind and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 8, 4:54 PM CST, 1 hour 26 minutes earlier. Its key messages:
- Issued at 1249 PM CDT Tue Jul 8 2025 -A strong to severe thunderstorm is possible for this afternoon and evening. -Small break from rain chances mid week will then return with thunderstorm chances Thursday into the weekend.
Area forecast discussion, Jul 8, 4:54 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
554 PM CDT Tue Jul 8 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 1249 PM CDT Tue Jul 8 2025
-A strong to severe thunderstorm is possible for this afternoon
and evening.
-Small break from rain chances mid week will then return with
thunderstorm chances Thursday into the weekend.
&&
.SHORT TERM...
(This evening through Wednesday night)
Issued at 1249 PM CDT Tue Jul 8 2025
Latest 18Z satellite and obs analysis shows a few features to
watch to indicate our thunderstorm chances later today. The first
is an outflow boundary moving SSW into the NE Panhandles, and will
continue to move south where some storms may generate along this
boundary. As this outflow boundary moves south into the
Panhandles, as of the latest 18Z RAOB data showing 1000-1500 J/kg
of CAPE and sfc-6 km shear with anemic value of 7 kts, the
environment will likely support pulse convection initially with
some storms that could produce severe wind gusts as they
collapse. The other area we are watching is the NM/CO high terrain
where mtn convection has already developed. Linear mode following
an outflow boundary and/or cold pool that survives the trip to
the Panhandles could produce some thunderstorms with strong winds
gusts, but these chances are low (~20% chance) at this time. Rain
chances will diminish and clear out of the region from north to
south just after midnight tonight. Dry conditions are expected
tomorrow as the main H500 high pressure near the Four Corners
region expand east in the Panhandles with large scale subsidence
over the region. High temperatures tomorrow will range from the
lower to mid 90s.
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 1249 PM CDT Tue Jul 8 2025
The center of the main H500 aforementioned high pressure system
will begin to shift west towards the southern California
coastline, as seen by the latest 08/12Z model and numerical data.
A cold front on Friday, followed by a series of disturbances in a
return of H500 NW flow will bring diurnally driven convection
through the coming weekend into early next week. High temperatures
will start below average for the first half of the weekend behind
the cold front and then quickly moderate to near average towards
the end of the forecast period.
&&
.AVIATION...
(00Z TAFS)
Issued at 550 PM CDT Tue Jul 8 2025
There will be isolated storms in the area through this evening,
but coverage and therefore probability of impact at the TAF sites
is too low to include in the TAFs for now. No other aviation
concerns through the period with VFR conditions prevailing.
Gittinger
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...29
LONG TERM....29
AVIATION...MJG
Hazardous weather outlook, Jul 8, 1:00 PM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
200 PM CDT Tue Jul 8 2025
OKZ001>003-TXZ001>020-317-090900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
200 PM CDT Tue Jul 8 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible for the Panhandles today. A low chance
for thunderstorms to become strong to severe with damaging winds
being the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances return Thursday through Sunday. Some
thunderstorms on thursday could be severe with damaging winds
being the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 8, 1:50 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
250 PM CDT Tue Jul 8 2025
TXZ011-016-082015-
Deaf Smith TX-Oldham TX-
250 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES THROUGH 315 PM CDT...
At 250 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wildorado, or 15 miles southeast of Vega, moving south
at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3492 10239 3525 10241 3525 10217 3493 10217
TIME...MOT...LOC 1950Z 353DEG 6KT 3507 10224
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LFMSpecial weather statement, Jul 8, 3:18 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
418 PM CDT Tue Jul 8 2025
TXZ011-082200-
Oldham TX-
418 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OLDHAM COUNTY
THROUGH 500 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Wildorado, or 12 miles northeast of Vega, moving
northwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3544 10247 3556 10218 3537 10216 3532 10217
3526 10224
TIME...MOT...LOC 2117Z 148DEG 6KT 3535 10224
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MJGSpecial weather statement, Jul 8, 5:34 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
634 PM CDT Tue Jul 8 2025
TXZ015-020-090015-
Wheeler TX-Collingsworth TX-
634 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WHEELER AND
NORTHEASTERN COLLINGSWORTH COUNTIES THROUGH 715 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Texola, or 8 miles east of Shamrock. This thunderstorm
was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Wheeler and northeastern Collingsworth Counties near I-40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3535 10000 3511 10002 3509 10023 3536 10020
TIME...MOT...LOC 2333Z 097DEG 2KT 3521 10010
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MJGSpecial weather statement, Jul 8, 6:03 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
703 PM CDT Tue Jul 8 2025
TXZ005-090045-
Lipscomb TX-
703 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIPSCOMB COUNTY THROUGH
745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Darrouzett, or 7 miles north of Lipscomb, moving
southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lipscomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3645 10031 3633 10015 3607 10024 3629 10054
TIME...MOT...LOC 0003Z 041DEG 8KT 3634 10030
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MJGSpecial weather statement, Jul 8, 6:05 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
705 PM CDT Tue Jul 8 2025
TXZ020-090045-
Collingsworth TX-
705 PM CDT Tue Jul 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLLINGSWORTH
COUNTY THROUGH 745 PM CDT...
At 705 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Wellington, moving south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wellington and Dodson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3475 10028 3497 10016 3496 10000 3475 10000
TIME...MOT...LOC 0005Z 006DEG 13KT 3490 10013
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MJGHail, Collingsworth
- When
- July 8, 6:20 PM CST
- Where
- Collingsworth County, 4.03 mi E of Wellington
- Measured
- 1.25 in hail
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 34.860, -100.150
Half dollar size hail fell about three miles east of Wellington. Numerous tree limbs were also blown down due to wind. However, the hail was more destructive about a mile to the southeast where a cotton field was completely destroyed.
Thunderstorm Wind, Collingsworth
- When
- July 8, 6:31 PM CST
- Where
- Collingsworth County, 6.15 mi SE of Wellington
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.790, -100.140
Thunderstorm Wind, Lipscomb
- When
- July 8, 8:31 PM CST
- Where
- Lipscomb County, 7.93 mi W of Lipscomb
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.210, -100.410
Hail, Hansford
- When
- July 8, 10:15 PM CST
- Where
- Hansford County, 0.89 mi SW of Gruver
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.260, -101.410
Thunderstorm Wind, Carson
- When
- July 8, 11:54 PM CST
- Where
- Carson County, 1.49 mi SSW of Panhandle
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.330, -101.390
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Damaging Winds in New Mexico, July 8, 20253 deaths · 2 injured · $50 million · 72 kt wind · 7 events
- Damaging Winds and Lightning Strike in New Jersey, July 8, 20251 death · 55 kt wind · 17 events
- Wildfire in Washington, July 8, 2025$11 million · 1 event
- Hail and Damaging Wind in Kansas, July 8, 2025$2.5 million · 2.5 in hail · 10 events
- Flash Flood and Flood in Illinois, July 8, 2025$400,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$125,000 · 1.75 in hail · 24 events
- Damaging Wind in Oregon, July 8, 2025$150,000 · 61 kt wind · 1 event
- Damaging Winds in Maryland, July 8, 2025$54,000 · 67 kt wind · 16 events
- Damaging Winds in Virginia, July 8, 2025$55,000 · 50 kt wind · 13 events
- Damaging Winds in Pennsylvania, July 8, 2025$45,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 8, 2025$46,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, July 8, 2025$53,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286293, 1286295, 1286296, 1286294, 1286340.